Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Goodland, KS

May 10, 2004Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2004, 8:25 PM CDT for Wichita County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2004, 8:25 PM CDT (01:25 UTC)
Expired
May 10, 2004, 9:30 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:40 PM CDTHAIL 0.757 Sse Selkirk, KS
May 10, 8:40 PM CDTHAIL 12 Se Selkirk, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KGLD 110125
SVRGLD
KSC203-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF LEOTI...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI BY 855 PM CDT
  8 MILES NORTHWEST OF MARIENTHAL BY 905 PM CDT

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3828 10154 3828 10115 3869 10115 3867 10150

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:55 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 10, 3:55 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT MON MAY 10 2004

.DISCUSSION...DEFINITELY A LOT OF FORECAST CHALLENGES NEXT 72 HOURS
IN TERMS OF FRONTAL AND OUTFLOW BOUNDARY POSITIONS AND RESULTANT
IMPACT ON TEMPERATURE AND PRECIPITATION POTENTIAL.

MODELS IN GENERAL AGREEMENT THAT SURFACE LOW ACROSS EASTERN COLORADO
IS FORECAST TO DRIFT SOUTHEAST TODAY.  THIS WILL ALLOW COOLER AIR BEHIND
SYNOPTIC COOL FRONT/OUTFLOW BOUNDARIES TO SPREAD INTO NW THIRD OF
THE FORECAST AREA.  BUT BY THIS AFTERNOON...THE APPROACH OF THE
WESTERN US UPPER TROUGH WILL MAKE ITSELF FELT IN THE AREA AS STRONG
CYCLOGENESIS ENSUES OVER THE NORTHERN ROCKIES.  THIS WILL RESULT IN
THE DEVELOPMENT OF A STRONG SOUTHEAST LOW LEVEL FLOW BY LATE IN THE
DAY WHICH WILL BRING DEEPER MOISTURE NORTHWESTWARD AND EVENTUALLY WASH
OUT THE COLORADO LOW.

MAIN PROBLEM FOR TODAY BESIDES TEMPERATURES IS WHERE CONVECTION WILL
DEVELOP.  OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS ALREADY
SPREAD WELL SW OF GLD AND CURRENT ACTIVITY FROM MCCOOK TO HOXIE WILL
LIKELY REINFORCE THIS BOUNDARY.  CURRENT THINKING IS THAT BEST
POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL BE ACROSS SW-W PART OF
FORECAST AREA WHERE MAIN SURFACE BOUNDARY WILL BE LOCATED AND WHERE
UPSLOPE FLOW MAY SEND A FEW STORMS BACK OUR WAY. MESOETA BRINGS DOWN
ANOTHER ROUND OF CONVECTION FROM NEBRASKA OVER EASTERN HALF OF CWA
DURING THE LATE MORNING TO EARLY AFTERNOON HOURS WHICH DOESNT SEEM
QUITE RIGHT.

BY TUESDAY THE SURFACE LOW OVER WESTERN DAKOTAS DOMINATES THE FLOW
WITH STRONG SOUTHERLY WINDS IN LOW LEVELS. A DRYLINE WILL SET UP
OVER EASTERN COLORADO BUT CONVERGENCE ALONG IT MAY NOT BE ALL THAT
STRONG.  NONETHELESS...WITH DECENT LOW LEVEL MOISTURE...MESOETA
DEVELOPS PRECIPITATION EAST OF DRYLINE WHICH THEN LOOKS TO TAKE OFF
DURING THE EVENING AS 50 KT 850 MB JET CRANKS UP. TEMPERATURES
TUESDAY AFTERNOON ARE EXPECTED TO REBOUND WELL INTO THE 80S TO NEAR
90.

NEXT PROBLEM IS WEDNESDAY...NOT ONLY FOR TEMPERATURES BUT ALSO
PRECIPITATION. STILL UNCERTAINTY AS TO WHEN FRONT WILL PUSH
SOUTHEAST THROUGH THE AREA AND ALSO WHAT ORIENTATION FRONT WILL HAVE
GIVEN APPROACH OF UPPER TROUGH AND SURFACE RESPONSE. FOR NOW WILL
KEEP TEMPERATURE CONFIGURATION OF WARM IN THE SOUTH AND SOUTHEAST
AND COOLER IN THE NORTHWEST AND WILL ALSO KEEP POPS GOING.

DIDNT LOOK TOO CLOSE AT FORECAST LATER PERIODS GIVEN AMOUNT OF
DECISIONS IN FIRST THREE DAYS OF FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DLF
Hazardous weather outlook, May 10, 1:28 PM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT MON MAY 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR
THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE
PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING
INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT
MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO
SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND
SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT
SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE
NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY
MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR
WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH.

THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN
WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW
THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE
MAIN THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DLF/JDK

In the hours before

Special weather statement, May 10, 4:21 PM CDT, 4 hours 4 minutes before
COZ090>092-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT MON MAY 10 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO
THROUGH THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO THROUGH 8 PM MDT. THE COUNTIES INCLUDED IN
THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE OF
COLORADO...THEN MOVE OUT INTO THE PLAINS BY LATE AFTERNOON. HAIL UP
TO ONE AND A HALF INCHES AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

SMITH
Special weather statement, May 10, 7:12 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON MAY 10 2004

KSZ001>004-013>016-027>029-041-042-110500-
CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS-
NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS
EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:37 PM CDTSevere Thunderstorm WarningGLDGreeley53 min
May 11, 5:55 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.